Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 472, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 4, 2005, 12:04 PM CST for Shelby County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 4, 2005, 12:04 PM CST (18:04 UTC)
- Expired
- Dec 4, 2005, 12:30 PM CST
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 28 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 4, 12:04 PM CST | HAIL 0.25 | Calera, AL | PEA SIZE HAIL AT THE NATIONAL WEATHER SERVICE OFFICE. |
| Dec 4, 12:16 PM CST | HAIL 0.75 | Columbiana, AL | PENNY SIZE HAIL REPORTED AT THE 911 OFFICE IN COLUMBIANA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 041804
SVRBMX
ALC117-041830-
/O.NEW.KBMX.SV.W.0472.051204T1804Z-051204T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CST SUN DEC 4 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE AREA OF COLUMBIANA
* UNTIL 1230 PM CST
* AT 1204 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR CALERA...OR ABOUT NEAR ALABASTER...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLUMBIANA BY 1210 PM CST
WILSONVILLE BY 1220 PM CST
HARPERSVILLE AND 8 MILES SOUTH OF VINCENT BY 1230 PM CST
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3339 8641 3338 8636 3330 8637 3328 8640
3328 8643 3324 8647 3321 8647 3319 8651
3315 8648 3309 8676 3326 8682
$$
JONES/901 follow-up statement
000
WWUS54 KBMX 041820
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CST SUN DEC 4 2005
ALC117-041830-
/O.CON.KBMX.SV.W.0472.000000T0000Z-051204T1830Z/
SHELBY AL-
1217 PM CST SUN DEC 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR SOUTHEASTERN SHELBY COUNTY...
AT 1217 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED OVER COLUMBIA...HEADING TOWARDS WILSONVILLE.
THIS STORM IS MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED EAST OF CALERA WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3339 8641 3338 8636 3330 8637 3328 8640
3328 8643 3324 8647 3321 8647 3319 8651
3315 8648 3309 8676 3326 8682
$$
JONES/90What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 6:10 AM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Dec 4, 6:10 AM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR GRAMMER NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 AM CST SUN DEC 4 2005 .UPDATE... HAVE ALSO UPDATED PREVIOUS 341 AM DISCUSSION TO ADD ADDITIONAL INFORMATION TO SYNOPSIS SECTION. && .PREV DISCUSSION...(ISSUED 512 AM CST SUN DEC 4 2005) .UPDATE.... WILL UPDATE FORECAST FOR THE REMOVAL OF LAMAR...FAYETTE...AND WALKER COUNTIES FROM TORNADO WATCH NUMBER 889. WITH TEMPERATURES ACTUALLY EXPECTED TO FALL SLIGHTLY IN SOME LOCATIONS THROUGHOUT THE DAY...WILL ALSO CHANGE WORDING OF FORECAST IN THESE LOCATIONS TO REFLECT THIS. .PREV DISCUSSION... (ISSUED 341 AM CST SUN DEC 4 2005) .SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...SIMPLY...SURFACE FRONT CURRENTLY MOVING INTO CENTRAL MISSISSIPPI. AHEAD OF FRONT...LINE OF STRONG TO SEVERE CONVECTION OBSERVED ACROSS NORTH ALABAMA...WITH SOME STRONG AT SEVERE THUNDERSTORMS MOVING THROUGH OUR WESTERN AND NORTHERN COUNTIES. THESE AREAS HAVE BEST INSTABILITY AND ASSOCIATED OTHER DYNAMICS TO SUPPORT CONTINUED CHANCE OF STRONG WITH POSSIBLE SEVERE CONVECTION OVER THE NEXT FEW HOURS...ALTHOUGH INSTABILITY ACROSS NORTH EASTERN PORTIONS OF AREA NOT AS IMPRESSIVE AS WEST. TEMPERATURES IN THE MID 60S WITH SOUTH TO WEST WINDS STILL GUSTING TO AS AS HIGH AS 25 MPH. ZONAL UPPER LEVEL FLOW NOTED...WITH POSSIBLE EMBEDDED SUBLTE SHORTWAVES IN FLOW. FORECAST QUANDARIES...SEVERE WEATHER POSSIBILITIES ACROSS CENTRAL ALABAMA TODAY. WILL CONTINUE WITH AFTERNOON FORECAST PHILOSOPHY OF GOING WITH A CONSENSUS MODEL SOLUTION. SPC PLACING AREAS MAINLY ALONG AND SOUTH OF I-20 IN SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 12Z MONDAY. ACTUAL SPEED OF FRONTAL MOVEMENT A KEY PLAYER HERE...AS THE MORE AGGRESSIVE SOLUTIONS HAVE IT APPROACHING AROUND THE I-20 CORRIDOR BY NOON...APPROACHING AN AUBURN TO MONTGOMERY TO LIVINGSTON LINE BY 6 PM...AND PUSHING INTO SOUTEASTERN ALABAMA BY 12Z MONDAY. SLOWER MOVEMENT OF FRONT IS PROBABLY MORE PROBABLE. LOOKING AT INSTABILITY DYNAMICS...BEST INSTABLITY EXPECTED ALONG AND SOUTH FRONT...WITH A CONTINUANCE OF MODERATE SOUTHERLY LOW LEVEL WINDS. BEST UPPER LEVEL JET DYNAMICS STILL REMAINING WELL TO OUR NORTH. ZONAL FLOW WILL BECOME MORE SOUTHWESTERLY AS THE DAY PROGRESSES...WITH MINOR SHORTWAVE PASSAGES EMBEDDED IN THIS MODERATE BUOYANCY FLOW. INSTABILITY DYNAMICS STILL IMPRESSIVE ALONG AND HEAD OF FRONT...SO CAN NOT RULE OF THE POSSIBILITY OF ORGANIZED BANDS OF THUNDERSTORMS WITH EMBEDDED SUPERCELLS PRODUCING LARGE HAIL... DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO BEGINNING IN THE AFTERNOON AND LASTING INTO THE EVENING HOURS ACROSS THESE SOUTHERN LOCATIONS. LOOK FOR SOME POST FRONTAL SHOWERS AND THUNDERSTORMS DURING THE EVENING HOURS SUNDAY NIGHT AND INTO AT LEAST THE FIRST PORTION OF THE DAY ON MONDAY AS BROAD UPPER LEVEL TROUGH PASSAGE MOVES ACROSS AREA AND A BROAD AREA OF MOISTURE REMAINS ACROSS MOST POST FRONTAL AREAS. MOST RAINFALL ACTIVITY WILL BEGIN TAPERING OFF MONDAY AFTERNOON....AS HIGH PRESSURE INFLUENCES BUILD ACROSS REGION. TEMPERATURES....WILL GO WITH A MODEL TEMPERATURE CONSENSUS THROUGH PERIOD. LEANING TOWARD SLIGHTLY WARMER TEMPERATURES FOR TODAY...ESPECIALLY SOUTH OF FRONT AS SOUTHERLY LOW LEVEL FLOW CONTINUANCE EXPECTED. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) AS STATED IN AFTERNOON DISCUSSION...RELATIVELY BENIGN HIGH PRESSURE PATTERN... BUT A BIT ON THE COLD SIDE. FORECAST MODELS CONTINUE TO FLIP FLOP IN THE EXTENDED...WITH SPLIT FLOW ALONG THE WEST COAST...MERGING OVER THE EAST COAST. BUT LIKE AFTERNOON DISCUSSION STATES...DO NOT PLAN TO MENTION PRECIPITATION. TEMPERATURES...MODELS SHOWING SLIGHT WARM UP AS WEEKEND APPROACHES...BUT WILL WAIT FOR FURTHER MODEL RUNS FOR CLARIFICATION BEFORE ADJUSTING TEMPERATURES. THANKS FOR COORDINATION HUN .SYNOPSIS...STRONG TO SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 20 THIS AFTERNOON AND INTO THE EVENING HOURS TONIGHT. SOME SHOWERS AND THUNDERSTORMS TONIGHT...AS AN UPPER LEVEL TROUGH MOVES INTO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. SKIES WILL CLEAR MONDAY NIGHT...LEADING TO PARTLY CLOUDY SKIES AND DRY CONDITIONS THROUGH SATURDAY. BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. 02 JBW
Hazardous weather outlook, Dec 4, 6:19 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 619 AM CST SUN DEC 4 2005 ALZ011>015-017>050-051230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 619 AM CST SUN DEC 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20. AT THIS TIME...IT APPEARS THAT THE BEST CHANCE OF SEVERE WEATHER WILL BE BETWEEN NOON AND 8 PM TODAY...WITH THE THREAT AREA SHIFTING SOUTHWARD DURING THE DAY. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. COLDER AIR FILTERING INTO THE AREA FROM THE NORTH WILL BRING THE SEVERE WEATHER THREAT TO AN END BY MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY DUE TO SEVERE THUNDERSTORMS. 61
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| Dec 4, 1:37 AM CST | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| Dec 4, 2:11 AM CST | Severe Thunderstorm Warning | BMX | Winston | 34 min |
| Dec 4, 2:19 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion | 26 min |
| Dec 4, 2:33 AM CST | Severe Thunderstorm Warning | BMX | Walker | 42 min |
| Dec 4, 3:40 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 35 min |
| Dec 4, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 34 min |
| Dec 4, 12:38 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 19 min |
| Dec 4, 1:02 PM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 28 min |
| Dec 4, 1:38 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 37 min |
| Dec 4, 1:54 PM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 36 min |
| Dec 4, 2:20 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 40 min |
| Dec 4, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| Dec 4, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 34 min |
| Dec 4, 2:30 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 15 min |
| Dec 4, 3:00 PM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.